Pinpoint pupils are irregularly small under normal lighting. It is important to note that the pupil is a region of the eye that regulates the amount of light that enters.
If exposed to bright light, the pupils become smaller or constrict to reduce the amount of light that enters. In the dark, the pupils enlarge or dilate to allow more light to improve night vision.
What are the causes?
One of the usual causes of pinpoint pupils is using narcotic pain medications and other medications included in the opioid family such as:
Other probable causes include:
- Horner syndrome
- Anterior uveitis or inflammation of the middle eye layer
- Bleeding from a brain blood vessel which is due to an uncontrolled high blood pressure.
- Exposure to chemical nerve agents such as sarin
- Some prescription eye drops such as pilocarpine and epinephrine
Signs linked with pinpoint pupils
Pinpoint pupils is a symptom, not a disease. The accompanying symptoms might provide an indication on the cause.
If opioids are used, the signs are based on the frequency and amount taken. In the long run, using the drug can diminish lung function.
Intracerebral hemorrhage can cause nausea, vomiting and severe headache that can be followed by loss of consciousness.
If the pinpoint pupils are due to Horner syndrome, the individual might have a drooping eyelid and reduced sweating on one side of the face.
Remember that there is no specific treatment for pinpoint pupils since it is not a disease. A diagnosis is used by the doctor to decide on the suitable treatment.
In case of opioid overdose, the doctor might provide naloxone which is drug that reverses the dangerous effects of opioids.
In some cases, intracerebral hemorrhage might require surgery along with measures to control the blood pressure.